A case report of breast cancer recurrence with cystitis: the impact of immune checkpoint inhibitor therapy on the incidence of cystitis

Read full text
Authors: Jieqing Li, Yingyi Lin
Cited by: 0

Abstract

Immune checkpoint inhibitors (ICIs) are essential for advanced breast cancer, particularly triple-negative breast cancer (TNBC) patients. While effective, they may cause immune-related adverse events (irAEs), including rare cases of cystitis with unclear mechanisms. This study reports a cystitis case following ICI therapy in a recurrent breast cancer patient, exploring potential associations. A 51-year-old female with recurrent breast cancer (TNBC-like, IM subtype) following a 10-year disease-free interval underwent treatment with a paclitaxel-based chemotherapy regimen combined with camrelizumab. Three weeks after initiating ICI therapy, urinary frequency, urgency, dysuria, and hematuria developed. Urinalysis showed leukocyte esterase 3+, protein 2+, and occult blood 2+, with negative bacterial and fungal cultures. Bladder wall thickening and mild bilateral hydronephrosis were detected on ultrasound. Symptomatic management, including urinary alkalization and anti-inflammatory therapy, resulted in gradual symptom improvement. After discontinuation of camrelizumab, the patient experienced two episodes of cystitis, both of which resolved following treatment with methylprednisolone, with no further episodes observed during subsequent follow-up. This case highlights a rare presentation of immune-related cystitis associated with ICI therapy in recurrent breast cancer. ICIs may increase cystitis risk through immune-mediated mechanisms, although the underlying pathophysiology remains unclear, warranting further investigation. Immunotherapy is a type of cancer treatment that helps the body’s immune system fight cancer. It has become an important treatment option for some patients with advanced breast cancer. However, immunotherapy can sometimes cause side effects when the immune system mistakenly attacks healthy organs. In this report, we describe a rare bladder-related side effect in a woman with recurrent breast cancer who received immunotherapy combined with chemotherapy. The patient had been cancer-free for ten years before the cancer returned and spread to the lungs and nearby lymph nodes. After starting treatment, she developed urinary symptoms such as frequent urination, pain during urination, and blood in the urine about three weeks later. Tests showed signs of bladder inflammation, but no bacterial or fungal infection was found. Ultrasound imaging revealed thickening of the bladder wall and mild swelling of the kidneys. Based on the timing of symptoms and test results, doctors suspected that the bladder inflammation was caused by immunotherapy rather than infection. The patient’s symptoms improved after stopping immunotherapy and receiving steroid treatment. She later experienced two mild relapses, both of which responded well to steroid treatment. No further bladder problems were observed during follow-up. This case highlights that immunotherapy may rarely cause bladder inflammation even without infection. Awareness of this side effect may help doctors recognize symptoms early and manage them appropriately, improving patient safety during cancer treatment.

Fields of Study & Subjects

Cancer Immunotherapy and Biomarkers Urinary Tract Infections Management Urinary and Genital Oncology Studies

Publication details

Journal / source
Figshare
Publication date
28 January 2026